Alert archive / Tennessee / Special Weather Statements in 2012

Special Weather Statement, NWS Nashville, TN

May 31, 2012Davidson County, Tennessee

NWS Nashville, TN issued this special weather statement at May 31, 2012, 7:41 PM CDT for Davidson County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 7:41 PM CDT (00:41 UTC)
Expired
May 31, 2012, 8:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN

County Davidson County, TN

The radar

The Nashville radar (KOHX), 16 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:20 PM CDTTSTM WND DMG5 Ese Nashville, TNTWO TREES BLOWN DOWN ON RADFORD DRIVE
May 31, 8:24 PM CDTTSTM WND DMG4 Se Nashville, TNTREE FELL ON 4 CARS AT 860 MURFREESBORO PIKE. REPORT BY METRO NASHVILLE OEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WWUS84 KOHX 010041
SPSOHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CDT THU MAY 31 2012

TNZ027-010115-
DAVIDSON-
741 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK HILL...OR 8 MILES SOUTH OF NASHVILLE...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING 
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3617 8657 3614 8655 3614 8654 3613 8653
      3610 8654 3601 8675 3603 8678 3604 8683
      3624 8665

$$
31

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at May 31, 6:47 PM CDT, 54 minutes earlier.

Area forecast discussion, May 31, 6:47 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
647 PM CDT THU MAY 31 2012

.MESOSCALE UPDATE...
STRONG TO SEVERE CONVECTION HAVING A DIFFICULT TIME GETTING
GOING. LAPS CAPES ARE RATHER LOW AND THIS IS FURTHER SUPPORTED BY
THE LATEST FRESH OFF THE PRESS OHX SOUNDING. BETTER MID LEVEL
DYNAMICS ARE TOO OUR NORTH. AT ANY RATE...SOME SMALL HAIL HAS BEEN
REPORTED THUS FAR. THE COLD FRONT IS STILL WELL TO OUR WEST AND IS
JUST NOW APPROACHING THE MO BOOTHEAL AND THE JONESBORO AR AREA.

SHOWER AND TSTM POPS OF THE CATEGORICAL NATURE ARE CERTAINLY
WARRANTED. HOWEVER...THE DEGREE OF SEVERITY WITH THESE STORMS
REMAIN HIGHLY QUESTIONABLE. WE SIMPLY DON'T SEE ENOUGH UPPER LEVEL
DYNAMICS TO OFFSET THE DIURNAL COOLING WHICH WILL START TO TAKE
PLACE OVER THE NEXT FEW HOURS.

WILL KEEP WATCH GOING FOR NOW. AS MENTIONED EARLIER...WE DID
RECEIVE SOME SMALL HAIL. CORRESPONDING VIL LEVELS WERE RATHER LOW
SO WE ARE NOT OUT OF THE WOODS YET.

&&

.PREV DISCUSSION... /ISSUED 613 PM CDT THU MAY 31 2012/

UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECTING A STORMY NIGHT ACROSS MIDDLE
TENNESSEE AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA.
CONVECTIVE WATCH IS ALREADY IN EFFECT FOR MOST OF THE MID STATE
UNTIL 04Z. STORMS ARE JUST NOW CROSSING THE TENNESSEE RIVER, AND
EASTWARD PROPAGATION IS SLOW, SO DON'T EXPECT ACTIVITY TO REACH
BNA UNTIL AFTER 01Z. DO ANTICIPATE GUSTY WINDS DUE TO DOWNBURSTS
AND POSSIBLE HAIL WITH THESE STORMS. CONVECTION SHOULD MOVE EAST
OF BNA BY 05Z, WITH LINGERING -RA AND LOW CIGS LASTING WELL INTO
THE NIGHT. CONDITIONS WILL GRADUALLY IMPROVE TOMORROW MORNING AS
DRIER AIR WORKS ITS WAY INTO THE MID STATE.

PREV DISCUSSION... /ISSUED 312 PM CDT THU MAY 31 2012/

DISCUSSION...SURFACE MAP AT 20Z SHOWS COLD FRONT MOVING INTO
WESTERN KY/TN WITH STRONG TO SEVERE CONVECTION FILLING IN ALONG
THE FRONT. CONVECTIVE WATCHES ARE ALREADY IN EFFECT TO OUR
IMMEDIATE WEST AND NORTHWEST. SEVERE STORMS ARE POSSIBLE IN MIDDLE
TENNESSEE MAINLY DURING THE LATE AFTERNOON THROUGH EVENING, WITH
FROPA OCCURRING AT BNA AFTER 06Z, AND AT CSV AFTER 12Z. SEVERE
POTENTIAL WILL LIKELY FADE AFTER 06Z DUE TO LOSS OF HEATING, BUT
ACTIVE WEATHER IS EXPECTED TO CONTINUE OVERNIGHT AND INTO FRIDAY
MORNING. LOOK FOR SIGNIFICANTLY COOLER TEMPERATURES FRIDAY AND
SATURDAY DUE TO A DRAMATIC AIR MASS CHANGE BEHIND THE COLD FRONT.
ONCE THE 500 MB SHORTWAVE PASSES THROUGH ON SATURDAY, EXPECT THE
UPPER RIDGE TO BUILD TO OUR WEST, AMPLIFYING THE PATTERN AND
PLACING MIDDLE TENNESSEE UNDER THE DREADED NORTHWEST FLOW ALOFT.
AS TEMPERATURES LEVEL BACK OFF BY THE START OF THE WEEK, LOOK FOR
ISOLATED TO SCATTERED CONVECTION TO RETURN TO THE FORECAST AS WE
HEAD INTO JUNE AND MORE NORMAL SUMMER-LIKE WEATHER.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 31, 5:01 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU MAY 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO MOVE INTO THE AREA TODAY...MAINLY IN THE
AFTERNOON. THESE THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT
MOVING TOWARD THE AREA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE FOR THIS AFTERNOON AND
TONIGHT. MOST LIKELY THREATS ARE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JLM

In the hours before

Special weather statement, May 31, 7:08 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
708 PM CDT THU MAY 31 2012

TNZ059-010030-
WILLIAMSON-
708 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF FAIRVIEW...OR 14 MILES NORTH OF
COLUMBIA...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3592 8685 3580 8707 3584 8716 3600 8697

31
Local storm report, May 31, 7:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
718 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             10 SE CENTERVILLE       35.69N 87.32W
05/31/2012  E0.50 INCH       HICKMAN            TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZED HAIL NEAR
            LEWIS/MAURY/HICKMAN COUNTY LINE.

&&

TBOUCHER
Special weather statement, May 31, 7:20 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT THU MAY 31 2012

TNZ025>027-059-010045-
CHEATHAM-DAVIDSON-DICKSON-WILLIAMSON-
720 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON AND
WILLIAMSON COUNTIES...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW...OR 14 MILES SOUTHEAST OF
DICKSON...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3604 8695 3591 8716 3595 8720 3596 8721
      3596 8722 3599 8727 3614 8708

31
Local storm report, May 31, 7:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
721 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             10 SW COLUMBIA          35.52N 87.17W
05/31/2012  E0.50 INCH       MAURY              TN   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED IN SUMMERTOWN TN BY EMG MNGR.

&&

TBOUCHER
Special weather statement, May 31, 7:31 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
731 PM CDT THU MAY 31 2012

TNZ027-059-010100-
DAVIDSON-WILLIAMSON-
731 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW...OR 12 MILES WEST OF FRANKLIN...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3610 8692 3604 8685 3591 8707 3594 8710

31
Special weather statement, May 31, 7:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CDT THU MAY 31 2012

TNZ027-010115-
DAVIDSON-
741 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK HILL...OR 8 MILES SOUTH OF NASHVILLE...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3617 8657 3614 8655 3614 8654 3613 8653
      3610 8654 3601 8675 3603 8678 3604 8683
      3624 8665

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:08 PM CDTSpecial Weather StatementOHXWilliamson22 min
May 31, 7:20 PM CDTSpecial Weather StatementOHXWilliamson25 min
May 31, 7:31 PM CDTSpecial Weather StatementOHXWilliamson29 min
May 31, 7:59 PM CDTSpecial Weather StatementOHXCheatham61 min
May 31, 8:01 PM CDTSpecial Weather StatementOHXCheatham29 min
May 31, 8:08 PM CDTSpecial Weather StatementOHXWilliamson37 min
May 31, 8:35 PM CDTSpecial Weather StatementOHXRobertson25 min
May 31, 8:42 PM CDTSpecial Weather StatementOHXTrousdale33 min
May 31, 8:49 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson26 min
May 31, 8:57 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale20 min
May 31, 9:05 PM CDTSpecial Weather StatementOHXSumner10 min
May 31, 9:15 PM CDTSpecial Weather StatementOHXJackson30 min

Nearby

Special Weather Statements in Tennessee, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.